Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 107, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2002, 3:20 PM MDT for Fremont County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 3:20 PM MDT (21:20 UTC)
- Expired
- Aug 28, 2002, 4:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 95 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
079 WUUS55 KPUB 282120 SVRPUB COC043-282215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 319 PM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREMONT COUNTY IN CENTRAL COLORADO * UNTIL 415 PM MDT * AT 319 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 8 MILES SOUTHWEST OF ROYAL GORGE...OR ABOUT 35 MILES EAST OF SALIDA...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF... SOUTHERN FREMONT...CENTRAL FREMONT AND EASTERN FREMONT COUNTIES FLORENCE AROUND 400 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3843 10550 3825 10547 3827 10494 3863 10494
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM MDT, 50 minutes earlier.
Area forecast discussion, Aug 28, 2:30 PM MDT, 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT WED AUG 28 2002
...SEVERE WEATHER UNDERWAY...
DISCUSSION TO BE BRIEF...SEVERE WEATHER UNDERWAY. SEVERE
THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST COLORADO PLAINS UNTIL 700
PM MDT...INCLUDING EL PASO...PUEBLO...HUERFANO...LAS ANIMAS AND ALL
COUNTIES EAST TO KANSAS. SOUTHEAST COLORADO UNDER LEFT FRONT NOSE
OF UPPER LEVEL SPEED MAX POKING INTO SOUTHEAST COLORADO.
ALSO...POTENT UPPER LEVEL SHORTWAVE MOVING THROUGH SOUTH CENTRAL
COLORADO AT THIS HOUR...HEADED INTO SOUTHEAST COLORADO.
ALSO...BOUNDARY OUT OF KANSAS CONVECTION FROM EARLY THIS
MORNING...HAS MOVED INTO EASTERN COLORADO (KIOWA/PROWERS/BENT
COUNTIES)...TRIGGERING TORNADIC STORM THAT VICINITY. TORNADO
WARNING IN EFFECT AT THIS TIME...WITH ONE PUBLIC SIGHTING NORTH OF
WILEY IN KIOWA COUNTY.
TOMORROW...ANOTHER SHORTWAVE PROGGED TO EJECT NORTHEAST ACROSS
COLORADO...BUT PERHAPS A LITTLE FURTHER WEST AND NORTH OF TODAYS
TRACK...THUS KEEPING ACTIVITY FURTHER WEST AND NORTH. ALSO...LOOKS
A LITTLE BIT DRIER IN THE LOWER LEVELS THAN TODAY.
FRIDAY THROUGH SUNDAY...LOOKS DRY AT THIS POINT...AS UPPER LEVEL
RIDGE REBUILDS OVER COLORADO...WITH MORE OF A DOWNSLOPE REGIME NEAR
THE SURFACE.
RETURN OF SLIGHT CHANCES FOR MONDAY/TUESDAY STILL LOOKS OK...AS A
WEAK UPPER LEVEL WAVE PASSING THROUGH THE NORTHERN PLAINS...SENDS
WHAT LOOKS LIKE A WEAK SURGE SOUTH INTO EASTERN COLORADO.
WEDNESDAY...LOOKS DRY AGAIN...AS A LARGE TROUGH DIGS INTO THE
PACIFIC NORTHWEST...CAUSING THE FLOW TO VEER TO THE SOUTHWEST OVER
COLORADO. THIS ENTICES DRYING DOWNSLOPE FLOW SO WILL CALL IT DRY.
.PUB...FIRE WEATHER WATCH FIRE WEATHER ZONES 220/223/224 (CENTRAL
MOUNTAINS/SOUTHWEST MOUNTAINS/SAN LUIS VALLEY) 1100-2200
THURSDAY.In the hours before
Special weather statement, Aug 28, 11:55 AM MDT, 3 hours 25 minutes before
COZ058>089-093>099-282000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT WED AUG 28 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH TONIGHT FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST PLAINS OF COLORADO... LATE WEDNESDAY MORNING...A DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES TRACKING NORTHEAST THROUGH THE SANGRE DE CRISTO MOUNTAINS. THIS DISTURBANCE WAS LOCATED NEAR THE NOSE OF AN UPPER LEVEL JETSTREAM POKING INTO SOUTH CENTRAL COLORADO. AS THE DISTURBANCE CONTINUES TRACKING NORTHEAST...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD FROM THE MOUNTAINS ONTO THE ADJACENT PLAINS DURING THE EARLY AFTERNOON HOURS. AT THIS TIME...THE GREATEST THREAT OF SEVERE WEATHER FOR THE AFTERNOON HOURS WOULD APPEAR TO BE ACROSS EL PASO COUNTY. THIS AREA IS MOST LIKELY TO SEE LIFT FROM THE APPROACHING UPPER LEVEL DISTURBANCE. ANY STORMS WHICH MOVE ONTO THE PLAINS THIS AFTERNOON WILL EVENTUALLY MOVE SOUTHEAST ACROSS THE FAR SOUTHEASTERN PLAINS BY THIS EVENING AND OVERNIGHT...WITH KIOWA...BENT...CROWLEY...OTERO...PROWERS AND BACA COUNTIES HAVING THE GREATEST THREAT FOR SEVERE WEATHER AT THAT TIME. ANOTHER DISTURBANCE WAS VISIBLE AT LATE MORNING TRACKING NORTHEAST INTO THE SOUTHWEST COLORADO MOUNTAINS. THIS DISTURBANCE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE EASTERN SAN JUAN MOUNTAINS...THE LA GARITA MOUNTAINS...THE SAGUACHE RANGE...AND THE SAN LUIS VALLEY...THROUGH THE AFTERNOON HOURS. THE MAIN SEVERE WEATHER THREAT FROM STORMS THIS AFTERNOON WILL BE LARGE HAIL TO AROUND 1.5 INCHES IN DIAMETER. LATER TODAY AND TONIGHT...THE MAIN THREATS WILL INCLUDE BOTH LARGE HAIL AND HIGH WINDS...WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.
Local storm report, Aug 28, 2:45 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM 3W GULNARE CO 1.00 INCH HAIL
08/28/02 LAS ANIMAS
0209 PM 13S EADS CO TORNADO
08/28/02 KIOWA BRIEF TOUCHDOWN NEAR
QUEENS RESERVOIR
0220 PM 1S GULNARE CO 1.75 INCH HAIL
08/28/02 LAS ANIMAS
0225 PM 5N WILEY CO 1.00 INCH HAIL
08/28/02 PROWERSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 10:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
| Aug 28, 1:49 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 86 min |
| Aug 28, 1:50 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Aug 28, 1:54 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 2 hr |
| Aug 28, 3:00 PM MDT | Tornado Warning | PUB | Bent, Prowers | 60 min |
| Aug 28, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 2 hr |
| Aug 28, 3:50 PM MDT | Flash Flood Warning | PUB | Bent, Prowers | 3 hr |
| Aug 28, 3:55 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 2 hr |
| Aug 28, 4:00 PM MDT | Tornado Warning | PUB | Prowers | 60 min |
| Aug 28, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 66 min |
| Aug 28, 4:59 PM MDT | Tornado Warning | PUB | Prowers | 61 min |
| Aug 28, 4:59 PM MDT | Tornado Warning | PUB | Prowers | 61 min |
| Aug 28, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 87 min |
| Aug 28, 5:11 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.